Alert archive / Nebraska / Flash Flood Warnings in 2005

Flash Flood Warning 15, NWS Hastings, NE

June 3, 2005Phelps County, Nebraska

NWS Hastings, NE issued this flash flood warning at Jun 3, 2005, 4:36 PM CDT for Phelps County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2005, 4:36 PM CDT (21:36 UTC)
Expired
Jun 3, 2005, 10:30 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Phelps County, NE

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 032136
FFWGID
NEC137-040330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
436 PM CDT FRI JUN 3 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 1030 PM CDT

* AT 436 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY
  HEAVY RAIN FROM 9 MILES WEST OF LOOMIS TO 10 MILES NORTH OF FUNK...
  OR FROM 15 MILES WEST OF HOLDREGE TO 9 MILES SOUTHWEST OF
  KEARNEY....MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN PHELPS COUNTY

RADAR ESTIMATES THAT RAINFALL AMOUNTS UP TO 1 TO 2 INCHES PER HOUR 
WILL MOVE ACROSS BOTH GOSPER AND DAWSON COUNTIES OVER THE NEXT 
COUPLE OF HOURS.  THIS RAINFALL WILL ONLY FURTHER AGGRAVATE A NEARLY 
SATURATED GROUND FROM RAINS OVER THE LAST SEVERAL DAYS.  THE SPRING 
CREEK AS WELL AS SMALLER CREEKS AND STREAMS IN NORTHWEST PHELPS 
COUNTY WILL BE MOST VULNERABLE TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY...AND YOU MAY BE SWEPT AWAY. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 4034 9965 4037 9919 4064 9919 4067 9962

$$

04
1 follow-up statement
000 
WGUS73 KGID 040038
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
738 PM CDT FRI JUN 3 2005

NEC137-040043-
PHELPS NE-
738 PM CDT FRI JUN 3 2005

...THE FLASH FLOOD WARNING FOR PHELPS COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED OVER PHELPS COUNTY AND ADDITIONAL HEAVY 
RAINFALL IS NOT LIKELY THROUGH MID EVENING.  FOR THIS REASON THE 
FLASH FLOOD WARNING HAS BEEN CANCELED FOR PHELPS COUNTY.  

HOWEVER...ADDITIONAL RAIN IS LIKELY TONIGHT WHICH MAY RESULT IN 
ANOTHER ROUND OF FLASH FLOODING DURING THE LATE EVENING AND 
OVERNIGHT HOURS. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR 
LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION.

LAT...LON 4034 9965 4037 9919 4064 9919 4067 9962

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:45 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 3, 2:45 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
245 PM CDT SAT JUN 3 2005

.SHORT TERM...TONIGHT THROUGH 12Z MONDAY...THE MAIN FORECAST ISSUE
DURING THIS PERIOD WILL BE PRECIPITATION TONIGHT THROUGH SATURDAY
NIGHT...BUT PARTICULARLY HEAVY RAIN FOR TONIGHT.

RADAR INDICATES SHOWERS AND THUNDERSTORMS DEVELOPING IN NORTH
CENTRAL KANSAS AND MOVING NORTH INTO FORECAST AREA. THE STRONGER
STORMS ARE EXPECTED ALONG AN OUTFLOW BOUNDARY AS IT MOVES TO THE
NORTH TONIGHT. THE MAIN PROBLEM TONIGHT WILL BE FLOODING. OVER THE
PAST DAY OR TWO THE ENTIRE FORECAST AREA HAS HAD AT LEAST SOME
PRECIPITATION...SOME AREAS MORE THAN OTHERS. ADDITIONAL
PRECIPITATION WILL ONLY MAKE MATTERS WORSE. THE FLOOD WATCH WILL
REMAIN. THERE IS A CHANCE THAT SOME OF THESE STORMS COULD PRODUCE
HAIL AND GUSTY WINDS...BUT THE MAIN THREAT WILL BE RAIN. HAVE
MENTIONED HEAVY RAIN IN THE ZONE WORDING.

A WEAK COLD FRONT/TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE
FORECAST AREA TONIGHT AND EARLY SATURDAY. THIS COULD KEEP A SMALL
CHANCE OF PRECIPITATION FOR SATURDAY MORNING. BY SATURDAY AFTERNOON
AND OVERNIGHT...ANOTHER SHORT WAVE PULLS THROUGH THE PLAINS. WITH
THE MOISTURE AVAILABLE AND ENOUGH INSTABILITY...EXPECT THAT THERE
COULD BE SOME SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM.

THE MAIN UPPER TROUGH FINALLY MOVES TO THE EAST SUNDAY MORNING AND
THE PRECIPITATION SHOULD COME TO AN END. WEAK HIGH PRESSURE WILL
ALSO SETTLE INTO THE AREA BRINGING DRY WEATHER FOR SUNDAY AND SUNDAY
NIGHT.

.LONG TERM...DAYS 3 THROUGH 7. NO TOO MANY CHANGES.  SOME THINGS OF
NOTE...STILL GOING WITH MINI-HEAT WAVE AT THE BEGINNING OF THE
WEEK.  I AM INCREASINGLY CONFIDENT IN RAISING POPS TUESDAY AFTERNOON
AND EVENING IN EASTERN CWA AS ECMWF HAS BEEN CONSISTENT WITH A
SHORTWAVE SWINGING THROUGH ALONG WITH AMPLE MOISTURE IN THE EAST.
MOISTURE IS A QUESTION IN WESTERN CWA.  LOOKS LIKE A POSSIBILITY OF
A PROCESSION OF SHORTWAVE TROUGHS FOR THE REST OF THE WEEK TO KEEP
SOME POPS IN. DID MINOR TWEAKING TO TEMPS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH FROM 7 PM TONIGHT TO 7 AM SATURDAY MORNING.
KS...FLOOD WATCH FROM 7 PM TONIGHT TO 7 AM SATURDAY MORNING.

&&

JCB/HEINLEIN
Hazardous weather outlook, Jun 3, 11:56 AM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING FOR AREA COVERED.
NATIONAL WEATHER SERVICE HASTINGS NE
1156 AM CDT FRI JUN 3 2005

NEZ039>041-046>049-060>064-072>077-082>087-041200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-KEARNEY NE-MERRICK NE-NANCE NE-NUCKOLLS NE-PHELPS NE-
POLK NE-SHERMAN NE-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON AND YORK
1156 AM CDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH HAS BEEN ISSUED FOR THE OUTLOOK AREA. ANY ADDITIONAL
RAINFALL OVER SATURATED GROUND WILL RESULT IN FLOODING PROBLEMS.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. HEAVY RAIN WILL BE THE PRIMARY THREAT... ALTHOUGH HAIL
TO ONE INCH IN DIAMETER AND WIND GUSTS OVER 50 MPH ARE POSSIBLE. THE
GREATEST THREAT OF SEVERE WEATHER WILL BE THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS...SOME SEVERE...SATURDAY
AFTERNOON AND NIGHT. LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN WILL BE POSSIBLE.

THUNDERSTORMS REMAIN IN THE FORECAST FROM MONDAY NIGHT
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING AND OVERNIGHT.

KSZ005>007-017>019-041200-
JEWELL KS-MITCHELL KS-OSBORNE KS-PHILLIPS KS-ROOKS KS-SMITH KS-
INCLUDING THE CITIES OF...PHILLIPSBURG
1156 AM CDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH HAS BEEN ISSUED FOR THE OUTLOOK AREA. ANY ADDITIONAL
RAINFALL OVER SATURATED GROUND WILL RESULT IN FLOODING PROBLEMS.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. HEAVY RAIN WILL BE THE PRIMARY THREAT... ALTHOUGH HAIL
TO ONE INCH IN DIAMETER AND WIND GUSTS OVER 50 MPH ARE POSSIBLE. THE
GREATEST THREAT OF SEVERE WEATHER WILL BE THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS...SOME SEVERE...SATURDAY
AFTERNOON AND NIGHT. LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN WILL BE POSSIBLE.

THUNDERSTORMS REMAIN IN THE FORECAST FROM MONDAY NIGHT
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING AND OVERNIGHT.

JCB

In the hours before

Local storm report, Jun 3, 3:03 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
303 PM CDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     4 W MINDEN              40.50N 99.03W
06/03/2005                   KEARNEY            NE   PUBLIC

            CROPS WERE FLATTENED FROM WIND AND PENNY SIZE HAIL.

0200 AM     TSTM WND DMG     5 NE NELSON             40.25N 98.00W
06/03/2005                   NUCKOLLS           NE   PUBLIC

            CROPS WERE FLATTENED.

&&

MH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 11:00 PM CDTFlash Flood WarningGIDDawson6 hr
Jun 2, 11:33 PM CDTFlash Flood WarningGIDGosper6 hr
Jun 3, 12:19 AM CDTSevere Thunderstorm WarningGIDHarlan44 min
Jun 3, 12:54 AM CDTFlash Flood WarningGIDSherman, Valley6 hr
Jun 3, 1:07 AM CDTSevere Thunderstorm WarningGIDKearney25 min
Jun 3, 1:39 AM CDTSevere Thunderstorm WarningGIDNuckolls17 min
Jun 3, 4:04 PM CDTFlash Flood WarningGIDDawson, Gosper6 hr

Nearby

Flash Flood Warnings in Nebraska, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.